Illinois, 2012

Hail in Illinois, March 15, 2012

March 15, 2012 · NWS LSX · 2 events in 2 counties and zones

A strong shortwave moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and one report of flash flooding with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong shortwave moved through the region, triggering showers and thunderstorms. There were numerous reports of large hail and one report of flash flooding with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 15, 2:29 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 15, 2:29 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT THU MAR 15 2012

.SHORT TERM...
ISSUED AT 325 PM CDT THU MAR 15 2012
(TONIGHT)

MAIN CONVECTIVE THREAT SHOULD BE THIS EVENING...AND PRIMARILY OVER
S SECTIONS OF THE CWA...ALONG AND AHEAD OF BLOSSOMING CONVECTION
ACROSS THE OZARKS. MEANWHILE...HAVE CONTINUED CHANCE POPS OVER N
SECTIONS OF THE FA. NOT CERTAIN THAT MUCH PRECIP WILL BE ABLE TO
DEVELOP THAT FAR N...BUT INSTABILITY...LOW CIN...AND UPSTREAM
SHORTWAVE WARRANTS CONTINUING MENTION OF TSRA. TEMPERATURES SHOULD
REMAIN UNSEASONABLY MILD...AND RANGE FROM THE UPPER 50S TO LOWER 60S.

TRUETT

&&

.LONG TERM...
ISSUED AT 259 PM CDT THU MAR 15 2012
(FRIDAY THROUGH NEXT THURSDAY)

NOT MUCH HAS CHANGED IN MDL SOLNS FROM YESTERDAY. MDLS STILL SUGGEST
REGION REMAINS IN A SIMILAR AIRMASS INTO THE WEEKEND. MDLS PROG H85
TEMPS TO REMAIN IN THE 12C TO 14C RANGE. SCT TSRA DURING THE
AFTERNOON INTO THE EVENING AND AGAIN JUST BEFORE AND AFTER SUNRISE.

HAVE THEREFORE KEPT PERSISTENCE FORECAST GOING INTO SUN WITH ONLY
MINOR TWEAKS FROM DAY TO DAY. SAT NIGHT DOES HAVE SOME UNCERTAINTY
REGARDING TEMPS/POPS. MDLS CONTINUE TO DEPICT MCS/MCV ON SAT INTO
SAT NIGHT MOVING NEWD INTO/NEAR THE CWA. MDLS AGREE ON THE
OCCURRENCE OF THIS FEATURE. HOWEVER...TIMING AND TRACK DIFFER. TEMPS
ON SAT AND POSSIBLY INTO SUN WILL GREATLY DEPEND ON WHICH SOLN
VERIFIES.

LIKEWISE...THE GOING MAX TEMPS ARE BASED ON EXPECTING ISOD TO SCT
TSRA...DEPENDING ON LOCATION IN THE CWA. BELIEVE BEST CHANCES FOR
MULTICELL CLUSTERS WILL BE OUTSIDE OF THE CWA. HOWEVER...IF THE
LOCATION CHANGES...TEMPS WILL HAVE TO BE ALTERED IN FUTURE UPDATES
TO ACCOUNT FOR THIS.

AS FOR SVR CHANCES...WITH SAME THINKING AS MENTIONED ABOVE...AN ISOD
SVR TSRA WILL BE POSSIBLE INTO THE WEEKEND. MDLS PROG MLCAPE AROUND
2000 J/KG WITH STEEP MID LVL LAPSE RATES. DEEP LAYER SHEER WILL BE
DIMINISHED...LIMITING ORGANIZED THREAT.

FOR THE EXTD...PERSISTENCE TRENDS CONTINUE EARLY INTO THE PERIOD.
MDLS CONTINUE TO DEPICT LEE CYCLOGENESIS ON DEEP TROF CROSSING THE
ROCKIES MON INTO TUES. THIS SYSTEM WILL BEGIN TO AFFECT THE CWA AS
EARLY AS MON AND A NUMBER OF S/WS EJECT INTO THE PLAINS INCREASING
THE CHANCE OF TSRA ACROSS THE AREA.

MDLS AGREE WITH A CUT OFF LOW DEVELOPING AND EVENTUALLY IMPACTING
THE CWA. HOWEVER...MDLS DISAGREE REGARDING TIMING.  FOR NOW...HAVE
CONTINUED LOWER END CHANCE POPS AND WILL INCREASE AS CONFIDENCE
INCREASES.

HAVE CONTINUED WARM TREND THRU THE EXTD PERIOD...BUT TEMPS ARE
EXPECTED TO BE COOLER WED INTO THURS AS CUT OFF LOW APPROACHES AND
SPREADS PRECIP/CLOUDS INTO THE REGION.

TILLY

&&

.AVIATION...
ISSUED AT 1234 PM CDT THU MAR 15 2012
THIS MORNINGS CONVECTIVE CLUSTER PUSHING INTO S IL ATTM...SO
FORECAST TRENDS FOR THIS AFTERNOON DEAL WITH REDEVELOPMENT IN THE
WAKE OF THIS SYSTEM. AMS IS MODERATLY UNSTABLE WITH LITTLE
CIN...SO EXPECT HIT AND MISS CONVECTION DURING THE AFTERNOON. ATTM
NOT CERTAIN IF AND/OR WHERE THE MAIN COVERAGE OF THIS AFTERNOONS
CONVECTION WILL BE...ALTHOUGH HRRR DATA HAS BEEN HINTING THAT THE
SOMEWHAT BETTER FOCUS FOR STORMS WILL BE FROM THE EASTERN OZARKS
THROUGH THE STL AREA. FOR NOW HAVE HIGHLIGHTED TS THREAT WITH CB
CLOUD GROUP ALG AND S OF I-70 CORRIDOR. HAVE ALSO KEPT CB GROUP
GOING INTO THE EVENING...AS THERE SEEMS TO BE SOME MODEL CONSENSUS
THAT SHORTWAVE CURRENTLY OVER OK WILL KEEP SOME THREAT GOING PAST
MAX HEATING. FINALLY...GIVEN PERSISTENT S FLOW AND CONDITIONS OVER
THE PLAINS AROUND DAYBREAK THIS MORNING...HAVE INTRODUCED A BIT OF
FOG AND STRATUS FOR EARLY FRIDAY MORNING...PRIMARILY IN UIN AND
COU.

SPECIFICS FOR KSTL...TAF ATTEMPTS TO REFLECT AN AMS-TYPE TSRA
THREAT WITH A BKN CU FIELD...VCSH...AND CB CLOUD GROUP...AND WILL
REFINE THIS IF/WHEN CONVECTIVE TRENDS BECOME A BIT BETTER DEFINED.
AS MENTIONED ABOVE...HAVE ALSO HELD ONTO CB CLOUD GROUP PAST MAX
HEATING AND THROUGHOUT THE EVENING DUE TO UPSTREAM SHORTWAVE.

TRUETT

&&

.CLIMATE...
HERE ARE THE RECORD HIGH MAXIMUM AND HIGH MINIMUM TEMPERATURES
FOR KSTL AND KCOU FOR THURSDAY 03/15 AND FRIDAY 03/16.

KSTL

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
THU 03/15     80F   1945     60F   1919
FRI 03/16     86F   1945     57F   1919

KCOU

DAY  DATE   HI MAX  YEAR   HI MIN  YEAR
THU  03/15   79F    1914     62F   1919
FRI  03/16   87F    1945     55F   1945

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        63  85  65  85 /  40  30  20  40
QUINCY          60  83  59  83 /  30  20  20  40
COLUMBIA        61  82  60  82 /  30  20  20  50
JEFFERSON CITY  61  82  63  82 /  30  20  20  50
SALEM           61  80  62  80 /  50  40  30  40
FARMINGTON      61  81  62  81 /  60  40  30  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Mar 15, 2:50 PM CST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CDT THU MAR 15 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME
OF THE STORMS COULD BE STRONG TO SEVERE ACROSS PARTS OF CENTRAL...
EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST AND
SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
AGAIN IN CENTRAL MISSOURI ON MONDAY AND OVERSPREADING THE AREA
TUESDAY THROUGH WEDNESDAY.

SOME OF THE STORMS ON FRIDAY MAY BE STRONG TO SEVERE ACROSS PARTS OF
CENTRAL...EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST
AND SOUTHERN ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY REPORTS OF SEVERE WEATHER AND FLASH
FLOODING TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

TILLY

In the hours before

Local storm report, Mar 15, 4:16 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             PERSHING                38.58N  91.61W
03/15/2012  E0.88 INCH       GASCONADE          MO   TRAINED SPOTTER

            HAIL REPORTED BETWEEN MORRISON AND PERSHING MISSOURI.

&&

DYE
Local storm report, Mar 15, 4:18 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             10 W HERMANN            38.70N  91.62W
03/15/2012  E0.88 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

DYE
Local storm report, Mar 15, 4:24 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             1 NW HIGH HILL          38.89N  91.39W
03/15/2012  M1.00 INCH       MONTGOMERY         MO   STORM CHASER

            PEA TO QUARTER SIZE HAIL ON I-70 WEST OF HWY 19

&&

KANOFSKY
Local storm report, Mar 15, 4:25 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             DRAKE                   38.47N  91.47W
03/15/2012  M0.75 INCH       GASCONADE          MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Mar 15, 4:27 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
527 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             NEW FLORENCE            38.91N  91.45W
03/15/2012  M0.88 INCH       MONTGOMERY         MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Mar 15, 4:36 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     HAIL             LAKE ST. LOUIS          38.79N  90.78W
03/15/2012  M2.25 INCH       ST. CHARLES        MO   911 CALL CENTER

            MEASURED AT HWY N AND WYNDGATE RIDGE DR

&&

KANOFSKY

The radar

The St Louis radar (KLSX), 71 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Greene

When
March 15, 4:41 PM CST to 4:53 PM CST
Where
Greene County, 0.66 mi E of Carrollton to 3.25 mi E of Carrollton
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
39.301, -90.408

Numerous reports of large hail were reported in Carrollton. The largest hail stones were baseball size.

Hail, Pike

When
March 15, 5:30 PM CST
Where
Pike County, 0.61 mi SW of Nebo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.443, -90.787

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370435, 370439.